Sudden pain in your leg muscles is the main symptom you get when you have leg cramps. They can vary in intensity and in duration, but having leg cramps is an experience you’re unlikely to forget.
While adults and children of any age can have leg cramps, they are most common in older adults and pregnant women. About one third of people who are over 60 years old, and about 50% of people over 80 have leg cramps. Some people have them every day.
What causes leg cramps?
We don’t always know what causes leg cramps. In these cases they are known as idiopathic leg cramps. However, there are cases where leg cramps can be linked to particular causes.
Reasons for leg cramps can include:
- Loss of muscle mass (usually caused by ageing)
- Too much exercise
- Too much alcohol
- Compressed nerves in the spine
- Poor blood supply to the legs
- Thyroid problems
- Liver disorders
- Low sodium or potassium levels
Loss of muscle mass
Simply growing older can be the source of the problem. As we age we tend to lose muscle mass. This means that the muscle that’s left may become stressed because it has to do more work, and this may cause leg cramps.
Find out how to prevent muscle loss
Doing more exercise than usual, and putting extra strain on your leg muscles, being dehydrated, and drinking too much alcohol can also cause cramps.
Having high or low sodium or potassium levels can also cause leg cramps.
Medical causes of leg cramps
In some cases muscle cramps can be connected to medical conditions that you may or may not know you have.
If the nerves in your spine are being compressed (lumbar stenosis), this can cause pain in your legs that feels like muscle cramps. The more you walk, the worse the pain is likely to be.
Poor blood supply to your legs, caused by a narrowing of your arteries, can cause pain similar to leg cramps when you are exercising. This pain usually stops after you stop exercising.
You are more likely to have muscle cramps if you have diabetes or disorders of your thyroid or liver. Medicines taken for specific conditions can increase your risk too.
These include some diuretics (used to help expel surplus fluid from your body, and for treating high blood pressure).
Other medications that can cause cramps include:
- Statins: used to reduce your levels of low-density lipoprotein
- Salbutamol: used to treat asthma
- Terbutaline: used to ease the symptoms of asthma and bronchitis, including coughing, wheezing and breathlessness
- Phenothiazines: used to treat mental and emotional disorders may cause muscle cramps, or increase the frequency with which they happen
Why do leg cramps hurt so much?
The pain that comes with leg cramps happens because a muscle in your leg has had a spasm – in other words, it has contracted, or shortened - too much. Usually this happens in your calf muscles, although occasionally it can happen in your thighs or feet. As well as the sudden pain, you may find that you have a hard lump of muscle under your skin.
The pain triggered by these muscle contractions can last for as little as a few seconds, or as long as 10 minutes, but fortunately most last for just a few minutes. However, you may find that the affected muscle still feels sore some hours later.
When to worry about leg cramps
If you have muscle cramps often, it’s worth looking into the problem further. Check with your doctor to see whether any medicine you take regularly could be causing cramps. They may be able to suggest alternative drugs.
Many of us experience leg cramps only at night, often when we are asleep. This can be quite disruptive to our sleep patterns, and may lead to lack of sleep and affect your daily life. If this is the case, or if you have redness, swelling or muscle weakness in that area, see your GP.
If your cramps go on for longer than 10 minutes, and don’t get better, even after doing stretching and other exercises, it may be a sign that you have another medical condition, such as liver problems, or tetanus.
The bacteria that causes tetanus is Clostridium tetani. It lives in earth and human waste and animal manure. If infected soil gets into a cut, it can put you at risk of tetanus. The first symptom is stiffness in the muscles in your jaw, which can make it hard to open your mouth.
Over the following 24 to 72 hours this stiffness – along with muscle spasms - are likely to spread to your neck and limbs. If you have these symptoms, get medical help straight away.
Saga Health Insurance gives you control of your own healthcare needs, and peace of mind you’ll receive prompt treatment. Find out more about our cover.
How to get rid of leg cramps
In most cases you won’t need any outside help to treat muscle cramps in your legs, as they tend to get better on their own. Stretching your leg and massaging the muscle that’s causing you pain will usually ease the discomfort.
If the affected muscle is still feeling sore and painful 24 hours later, it may be worth taking a painkiller. Make sure that the medication you take is safe to take with any prescription drugs you have.
How to prevent leg cramps
Exercises to stretch your legs, especially your calf muscles, may help prevent or cut down the number of muscle cramps you have.
This is a simple exercise that you could try. First, stand about two to three feet away from a wall, with your feet flat on the floor.
Put your hands flat against the wall and slowly bend your elbows, so that your face and upper body are brought closer to the wall. It is important to keep your heels flat on the floor.
You should feel the backs of your calf muscles stretching.
Do this exercise gently to begin with, then hold the stretched position for a little longer, as your body becomes more used to it.
Do not do this exercise if you are unsteady on your feet or have poor balance. If in doubt ask your GP first.
Quinine for leg cramps
Quinine can help cut down the number of leg cramps you have. However, it tends to be used only when most other treatments have failed, because of its potential, and often serious, side-effects. These aren’t common if you take quinine at low doses – which is likely when treating leg cramps – but it’s important that you’re aware of them.
The side effects of quinine can include headaches, hearing loss, disturbed vision and confusion. Taking more quinine than you should can cause blindness and even death. If you are taking quinine and have concerns about its safety, talk these over with your GP.